MAUDE Adverse Event Report: COVIDIEN SPIDER FX; CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE

COVIDIEN SPIDER FX; CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE
Catalog Number SPD2-US-040-320
Medical Device Problem Codes Detachment Of Device Component (1104); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/15/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device evaluation: the hawkone was received loaded inside a blue cook sheath.Approximately 21.5cm of the hawkone was exposed out from the distal end of the sheath.The distal end of the blue sheath was buckled and the tip showed the od was stretched out.The hawkone showed the torque shaft had a bend beneath the strain relief of approximately 90 degrees.The distal assembly was inspected and observed the guidewire tubing over the laser drilled coil showed a zipper tear throughout the tubing.The distal rotating tip was curved; however the guidewire tubing was intact.A portion of the spider fx capture wire with the filter assembly intact.The length of the capture wire was approximately 41cm indicating a fracture.Stripping of the ptfe outer jacket of the capture wire was stripped at approximately 2cm from the fracture location of the capture wire.The hawkone was front loaded using the proximal end of the returned capture wire.The front rotating tip of the distal assembly was loaded; however when attempting to load the capture wire over the laser drilled coil segment.The zipper tearing was evident throughout and could not be loaded.The hawkone and spider fx was returned with damages that would be consistent with the user experiencing a prolapse event while attempting to withdraw the device.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Physician was attempting to treat a lesion in the left sfa using hawkone atherectomy and spider distal embolic protection.It was reported that a kink occurred with the spider device during the second withdrawal.Resistance was felt during withdrawal.The kink was observed at sheath tip.The guide wire was also kinked.The atherectomy was advanced over a bifurcation and guide wire advancement/prolapse/lock-up occurred.Moderate resistance was felt during withdrawal.Tip was damaged.Guide wire lumen torn from distal tip.Prolapse occurred during device removal for cleaning.Sheath, wire and device were removed in unison leaving a distal portion on spider in contralateral vessel.Coaxial catheters were use to replace sheath and new spider and device were used to finish procedure.Prolapse occurred during device removal for cleaning.The two devices were removed in tandem.The lesion was severely calcified and totally occluded, vessel was moderately tortuous.The vessel was pre and post dilated.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
SPIDER FX
Common Device Name
CATHETER, CAROTID, TEMPORARY, FOR EMBOLIZATION CAPTURE
Manufacturer (Section D)
COVIDIEN
4600 nathan lane north
plymouth MN 55442
MDR Report Key6489630
Report Number2183870-2017-00166
Device Sequence Number10994545
Product Code NTE
UDI-Device Identifier00821684068328
UDI-Public00821684068328
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K111010
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/15/2018
Device Catalogue NumberSPD2-US-040-320
Device Lot NumberA262177
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2017
Initial Date Received by Manufacturer 03/15/2017
Supplement Date Received by Manufacturer03/15/2017
Initial Report FDA Received Date04/13/2017
Supplement Report FDA Received Date10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1